Medications

How does chemotherapy fight cancer?

DEAR DOCTOR K: My mother was diagnosed with cancer and will soon begin chemotherapy. I'd like to understand how chemotherapy is given, and how it fights cancer.

DEAR READER: Chemotherapy uses drugs that kill cancerous cells, but only injure healthy cells. To understand chemotherapy, you need to understand what cancer is and what is different about cancer cells.

What do you think of the changes to the statin prescribing guidelines that were made in 2014?

DEAR DOCTOR K: My doctor never recommended statins to me, but he says there are new guidelines, and thinks that I should now start taking one. What do you think of the new statin guidelines?

DEAR READER: The new guidelines make a lot of sense, because we've learned that statins have more effects on the body than just lowering cholesterol.

Does acetaminophen help relieve back pain?

DEAR DOCTOR K: I have frequent back pain. I usually take acetaminophen (the Tylenol brand), but I hear it may not be effective for back pain. Is there anything to that?

DEAR READER: If you'd asked me that question even a year ago, I would have said, "Acetaminophen works fine for most people." Lots of people are bothered by back pain. When it strikes, all you want is relief -- and fast. Many folks turn to over-the-counter pain relievers like acetaminophen and non-steroidal anti-inflammatory drugs, or NSAIDs (ibuprofen, naproxen and aspirin).

Could antidepressants help improve my thinking skills along with my mood?

DEAR DOCTOR K: I suffer from depression. My doctor told me that depression can cause cognitive impairment. Antidepressants improve my mood -- can they help improve my thinking skills as well?

DEAR READER: Depression is more than long bouts of intense sadness. People who suffer from depression often also experience a loss of energy and interest in things they once enjoyed.

What can I take to ease shingles pain?

DEAR DOCTOR K: I've been diagnosed with shingles. What can I take for the pain?

DEAR READER: Shingles, also known as herpes zoster or just zoster, is caused by the varicella-zoster virus. It is the same virus that causes chickenpox. Once you have had chickenpox, the varicella-zoster virus remains in your body's nerve tissues. It is inactive, but it can be reactivated later in life. This causes shingles.

Could my new diabetes medication be dropping my blood sugar too low?

DEAR DOCTOR K: I'm in my early 80s. I was recently put on a new type of medication for Type 2 diabetes. Since then, I've felt lightheaded a few times and have also fallen twice. Could my blood sugar be dropping too low? What should I do?

DEAR READER: Yes, your blood sugar could be dropping too low. That could make a person feel lightheaded and increase their risk of falling. If you're in your early 80s, you may be at extra risk, because people at that age often have multiple chronic medical conditions.

Can you tell me about a drug combination my doctor prescribed to lower my cholesterol?

DEAR DOCTOR K: Despite taking statins, my cholesterol hasn't dropped as low as my doctor would like. I figured he'd put me on the new PCSK9 inhibitors. Instead, he suggested that I stay on my statin, but also take another drug called ezetimibe. What can you tell me about this combination?

DEAR READER: From what you say, I assume your doctor has used the highest dose of the most potent statins before giving up on those drugs. There are very few people whose cholesterol does not drop substantially on statins alone.

Are ADHD medications safe and effective?

DEAR DOCTOR K: My daughter has ADHD. I have heard conflicting reports about ADHD medication for kids. Please tell me, is it safe and does it work?

DEAR READER: ADHD stands for "attention deficit hyperactivity disorder." Children with ADHD have trouble paying attention and are impulsive and hyperactive. These symptoms can get in their way and make it harder for them to function at school and at home. ADHD also interferes with a child's ability to form and keep friendships.

Should I be worried about side effects from long-term use of SSRIs?

DEAR DOCTOR K: I'm nearing 60, and I've been on SSRI medicines for nearly 30 years, for depression. They work for me, but should I be worried about side effects from using them for so long?

DEAR READER: You've asked an important question -- one that should be asked of any medicine used for many months or years. All medicines can have side effects, and SSRIs are no exception. And some medicines can have side effects that become apparent only after long-term use.